Spotting or irregular bleeding while on birth control is a common side effect some people experience. Although bleeding during your pill cycle can be confusing and frustrating, this usually isn’t a cause for concern. Here are a few reasons why you might be experiencing spotting or bleeding while on hormonal birth control:
It’s your first time and your body is adjusting to the hormonal changes
It’s extremely normal to experience intermittent bleeding when you first start taking birth control pills. This is because your body is changing and adjusting to the new hormones. Hence, heavier, more frequent, or even delayed periods are some things you might experience. This is a pretty common occurrence for up to 3-4 months, after which your periods should regularise and lighten.
You’ve Missed One or More Pills
If you’ve missed pills in your pack or have taken your daily dose at irregular timings, the fluctuation of hormones could lead to spotting or bleeding. Taking your pills on time is essential to ensure that you’re protected from a possibility of pregnancy. Here are a few time to help you with taking your pills on a regular basis:
- Set a reminder on your phone to take a pill everyday
- Take a pill before or after a meal
- Take a pill when you wake up
The Brand You’re On Is Not Suitable
Different birth control brands have different hormonal dosages.If you’ve been experiencing irregular bleeding despite taking your pill regularly for over 3 months, it’s best that you contact your healthcare provider to arrange a consultation and discuss changing brands.
You Might Have Been Infected with an STI
Irregular bleeding could also be your body’s way of telling you that something’s wrong. Irregular bleeding could be a sign of a sexually transmitted infection (STI). If you suspect that you might have an STI, check if you’re experiencing other symptoms such as unusual discharge or odour, itching, and pain during sex. Certain STIs could also be asymptomatic, meaning that you might experience no symptoms. If you’re sexually active, we recommended getting tested at least once a year.
You Might Be Experiencing High Levels of Stress
Being overly stressed about an upcoming project, or things that happen at work could throw your body’s hormones out of balance and lead to irregular bleeding.
If You Aren’t Experiencing Any of This
If none of these fit the bill and you continue to experience heavy or intermittent bleeding during your cycle, do reach out to a medical professional. Irregular bleeding on birth control can be a common side effect, but prolonged bleeding might be a sign of something that requires additional medical attention. Prolonged heavy bleeding accompanied by other symptoms such as pain, could be a sign of underlying issues as well. You should attend a medical consultation with a healthcare provider if you’ve been experiencing consistent heavy flow or light bleeding over an extended period of time.